By Lauren Smith
Updated: 09 March 2023 & medically reviewed by Dr. Kimberly Langdon
Tapering the dose of an opioid can reduce unpleasant withdrawal effects that may promote relapse and continued use. Heroin itself isn’t usually tapered but patients are frequently stabilized on opioid agonists, which prevent withdrawal but aren’t addictive, and then gradually weaned off them.
Table of contents:
What is heroin tapering?
The synthetic opioid heroin is one of the hardest drugs to quit, in part because of its unpleasant, even dangerous withdrawal symptoms, which can strike regular users after just hours of abstinence. Opioid withdrawals are so difficult they often push patients to continue using.
To minimize withdrawal symptoms from opioids, some doctors recommend a gradual reduction in the user’s doses, a process known as tapering. It’s not generally recommended that heroin itself is tapered. However, it can be replaced by medical-grade opioid agonists methadone and buprenorphine, which aren't addictive but keep withdrawal symptoms at bay. After the patient has stabilized on these alternatives and has been abstinent from heroin for a period of time, these medications can be gradually tapered.
What are the symptoms of heroin withdrawal?
Heroin is a short-acting opioid and withdrawal symptoms begin within eight to 24 hours of the last use. They typically last four to 10 days.
Early symptoms of withdrawal include:
- muscle aches
- runny nose
- watery eyes
Later symptoms include:
- abdominal cramping
- dilated pupils
Cold turkey quitting heroin isn’t just unpleasant. In some cases, the vomiting and diarrhea are so severe, they cause severe dehydration, which can lead to an elevated blood sodium level and heart failure. That’s why many people seek medical help when quitting heroin and many rehab facilities are equipped for medical detox, with the patient’s vital signs monitored and medication and fluids administered.
How does opioid tapering work?
Opioid tapering is the slow reduction of a dose in order to minimize withdrawal symptoms.
Tapering is commonly done among patients who have taken prescription opioids for chronic pain and have developed physical dependencies. In pain patients who have taken opioids for more than a year, the CDC recommends doses of the prescription drug be reduced by 10% per month. For those who have taken opioids for a shorter time (weeks to months), a decrease of 10% per week may work.
Slow reductions in doses aren’t usually done with patients with substance use disorder, who are less likely to comply with tapering regimes and who shouldn’t take an addictive drug for longer than necessary.
Rather, they are tapered using medication-assisted treatment (MAT). MAT is the use of opioid agonists methadone or buprenorphine (Suboxone), which bind to opioid receptors but more slowly or less completely so they don’t produce rewarding effects but do prevent withdrawal symptoms. On these substitute drugs, the patient’s addictive behaviors around the drug ebb, and the dose can slowly be tapered, reducing their physical dependence over time. Patients are also often stabilized on the MAT first, sometimes for a year or more, before a taper is begun.
In the United States, guidelines call for a 10% reduction in doses of methadone every one to two weeks.
However, methadone and buprenorphine can’t be tapered too quickly or patients will develop withdrawal symptoms that they may treat with continued use of illicit, addictive opioids. One study of heroin-addicted patients taking methadone found that those who started tapering after 52 weeks and had a taper ratio of less than 5% per week (but did reduce their doses in 75%-89% of tapering weeks) had the best odds of heroin abstinence.
The rate of tapering will depend on the person, the drug they abused, the amounts they were taking, the length of time they used, and any co-occurring mental health conditions, including other addictions.
Some patients may continue to take methadone or buprenorphine for years if they struggled to taper down or it’s judged they’re at risk of relapse.
Can heroin itself be tapered?
Heroin itself isn’t usually tapered. The drug is illegal and can only be procured on the black market, where doses and purity are difficult to determine. Continued use of street heroin poses serious risks, including overdose and blood-borne infections, that outweigh the risks of a cold turkey withdrawal. Additionally, it’s short-acting, meaning dosing has to be regular to avoid heroin withdrawal symptoms, complicating a tapering schedule.
Some people may try a self-guided tapering of heroin. But it can be difficult to hold yourself accountable and actually decrease your dose of this powerfully addictive substance, even if you could pinpoint the exact amount you're taking.
Can you quit heroin cold turkey?
However, the withdrawal symptoms are unpleasant and even dangerous and may push you to continue using. That’s why it’s often recommended that you undergo a medical detox.
During detox, you’ll be given medication to ease the symptoms of withdrawal, including:
- opioid agonists such as methadone and buprenorphine
- clonidine, a drug that reduces the activity of the sympathetic nervous system and therefore prevents withdrawal symptoms including elevated heart rate, high blood pressure, excessive sweating, and hot and cold flashes
- anti-emetics to prevent nausea and vomiting
- benzodiazepines to reduce anxiety, agitation, and insomnia
You may be given fluids to prevent dehydration. Your vital signs will also be regularly monitored to identify complications.